Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 184, NWS Sioux Falls, SD

August 3, 2012Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2012, 6:00 PM CDT for Beadle County, South Dakota. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 6:00 PM CDT (23:00 UTC)
Expired
Aug 3, 2012, 6:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:27 PM CDTHAIL 17 Sw Hitchcock, SD
Aug 3, 6:29 PM CDTHAIL 1.758 Ssw Hitchcock, SD
Aug 3, 6:35 PM CDTHAIL 14 Ne Wolsey, SD
Aug 3, 6:45 PM CDTHAIL 16 E Broadland, SD
Aug 3, 6:46 PM CDTHAIL 15 Ese Broadland, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS53 KFSD 032300
SVRFSD
SDC005-032345-
/O.NEW.KFSD.SV.W.0184.120803T2300Z-120803T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
  LOCATED NEAR SPOTTSWOOD...OR 21 MILES NORTHEAST OF MILLER...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HITCHCOCK AROUND 615 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4464 9796 4439 9796 4446 9871 4463 9872
      4464 9854
TIME...MOT...LOC 2300Z 275DEG 29KT 4464 9857
WIND...HAIL 80MPH 1.00IN

$$

HANKO
1 follow-up statement
602 
WWUS53 KFSD 032326
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT FRI AUG 3 2012

SDC005-032345-
/O.CON.KFSD.SV.W.0184.000000T0000Z-120803T2345Z/
BEADLE SD-
626 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BEADLE COUNTY UNTIL 645 PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTH OF HITCHCOCK...OR 14 MILES NORTHWEST OF HURON...MOVING
SOUTHEAST AT 45 MPH.

IN ADDITION...AT 620 PM CDT QUARTER SIZED HAIL WAS REPORTED 2 MILES 
NORTHWEST OF HITCHCOCK WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  YALE AROUND 645 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4464 9796 4439 9796 4446 9871 4463 9872
      4464 9854
TIME...MOT...LOC 2324Z 297DEG 40KT 4452 9838
WIND...HAIL 80MPH 1.00IN

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 3, 3:00 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI AUG 3 2012

.DISCUSSION.../ISSUED AT 300 PM CDT/
CURRENT THINKING ON THUNDERSTORM EVOLUTION LATE THIS AFTERNOON AND
NIGHT HAS NOT REALLY CHANGED MUCH. AIRMASS IS HEATING OUT AHEAD OF
COLD FRONT AS NOTED BY AGITATED CU DEVELOPING OVER CENTRAL SD. ONE
LACKING FEATURE IS DEEP LOW LEVEL MOISTURE FOR THIS TIME OF YEAR BUT
STILL NOT TO BAD WHICH IS HELPING TO PRODUCE 0-3KM CAPES NEAR 2000
ACROSS CENTRAL SD. TORNADO THREAT NOT ALL THAT HIGH DUE TO FAIRLY
HIGH LCL. SO AM EXPECTING INITIAL DISCRETE STORMS TO FORM WEST OF
THE JAMES RIVER TOWARDS 21Z OR 22Z AND THEN SPREAD EAST AND FORM A
SCATTERED TO BROKEN LINEAR LINE AS THEY REACH I29 AROUND 01Z OR 02Z.
INITIAL STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND THEN
EVOLVE MORE INTO A WIND EVENT WITH DECREASING HAIL THREAT LATER IN
THE EVENING. FEEL BEST THREAT FOR THE MOST WIDESPREAD ACTIVITY TO BE
NORTH OF I90 BUT SHOULD SEE MORE DEVELOPMENT LATER IN THE NIGHT AS
FRONT SAGS INTO NORTHWEST IOWA WHILE H85 FLOW REMAINS OUT OF THE
SOUTH ACROSS SOUTHEAST CWA. SO THIS SHOULD AID IN REDEVELOPMENT
NORTH OF FRONT LATER TONIGHT AND PERSIST INTO SATURDAY MORNING
ACROSS SOUTHEAST CWA. SO NORTHWEST IOWA MAY SEE ITS BEST CHANCE OF
RAIN AFTER MIDNIGHT TONIGHT AS OPPOSED TO NORTHERN CWA SEEING BEST
CHANCE BEFORE 06Z.

ON SATURDAY...THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST
ACROSS SOUTHEAST CWA IN THE MORNING AND THEN EXIT CWA AS TROF AXIS
SHIFTS EAST OF CWA. GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN
CWA BY AFTERNOON WITH MUCH COOLER TEMPERATURES ACROSS CWA BEHIND
FRONT. HIGH TEMPERATURES WILL ACTUALLY BE A FEW DEGREES BELOW NORMAL
WHICH HAS BEEN QUITE RARE THIS SUMMER.

SATURDAY NIGHT WILL SEE CLEARING SKIES AND DECREASING WINDS WITH
SOME OF THE COOLEST MORNING LOWS IN AWHILE. EXPECTING LOWS MAINLY IN
THE LOWER TO MIDDLE 50S ON SUNDAY MORNING. BECAUSE OF THE LIGHT
WINDS LEANED CLOSEST TO THE CONSMOS OUTPUT. A COUPLE OF UPPER 40S
FROM THE MIDDLE TO UPPER JAMES VALLEY TOWARDS BROOKINGS NOT OUT OF
THE QUESTION.

SUNDAY LOOKING QUIET AND PLEASANT WITH LIGHT WINDS...CLEAR SKIES AND
FAIRLY LOW HUMIDITY VALUES. HIGH PRESSURE WILL DRIFT EAST THROUGH
THE DAY...WITH NORTHWEST WINDS BECOMING LIGHT IN SW MN AND NW IA
WHILE LIGHT WINDS TURN GRADUALLY TO THE SOUTHEAST OVER SE SD. DID
RAISE HIGHS JUST A BIT WITH DRY GROUND AND THE POTENTIAL FOR A
LITTLE SUPER ADIABATIC SURFACE WARMING WITH LIGHT WINDS AND A LOT OF
SUNSHINE.

MONDAY INTO MONDAY NIGHT LOOKING A LITTLE WARMER AS A BOUNDARY WORKS
SOUTH INTO THE AREA. DID ADD A SMALL CHANCE FOR THUNDERSTORMS ON
MONDAY NIGHT AS THE BOUNDARY WORKS THROUGH BUT WITH THE MAIN UPPER
LEVEL SUPPORT OFF TO THE NORTH AND EAST COVERAGE WILL LIKELY NOT BE
TOO HIGH.

IN THE LATTER PERIODS(TUE/FRI)...A SLIGHT SHIFT IN THE OVERALL
PATTERN WITH THE STRONG UPPER LEVEL RIDGE EXPECTED TO SET UP OVER
THE ROCKIES VS. THE CENTRAL UNITED STATES AS HAS BEEN THE CASE FOR
THE LAST COUPLE OF MONTHS. WHAT THIS MEANS IS STILL THE POTENTIAL
FOR SOME PRETTY WARM DAYS...BUT A BETTER CHANCE FOR THE OCCASIONAL
COOL FRONT AND SPOTTY CHANCES FOR SHOWERS AND THUNDERSTORMS.
SLIGHTLY COOLER AIR IN PLACE ON TUESDAY SHOULD ALLOW FOR
TEMPERATURES NEAR OR A LITTLE BELOW NORMAL. AFTER THIS THE UPPER
LEVEL RIDGE BUILDS OVER THE ROCKIES WHICH IN TURN STRENGTHENS THE
NORTHWEST FLOW OVER THE NORTHERN PLAINS...LEAVING A LOT OF WIGGLE
ROOM FOR TEMPERATURE POTENTIAL WITH CHANCES FOR BACKDOOR FRONTS AND
DECENT HEATING AHEAD OF ANY OF THESE FRONTS.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
ISOLATED HIGH BASED THUNDERSTORMS WILL PERSIST INTO EARLY AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA ALONG AN ELEVATED
BOUNDARY. THUNDERSTORM DEVELOPMENT WILL SHIFT TO AREAS WEST OF THE
JAMES RIVER AFTER 22Z. AS THE STORMS DEVELOP THEY WILL FORM INTO A
LINE AND SPREAD EAST REACHING I29 AROUND 01Z AND THEN CONTINUE EAST
OVERNIGHT...WITH REDEVELOPMENT EXPECTED BEHIND THE FRONT AFTER 05Z
AND PERSIST THROUGH MID MORNING SATURDAY MAINLY SOUTH OF I90. THE
MAIN THREAT FOR LARGE HAIL WILL BE WEST OF I29 LATE THIS AFTERNOON
AND EARLY EVENING WITH STORMS TRANSITIONING INTO STRONG WINDS WITH
GUSTS TO 60 KNOTS POSSIBLE. THE SEVERE THREAT SHOULD WANE BY 05Z.
OCCASIONAL MVFR CEILINGS AND VISIBILITIES WITH THE STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 3, 10:05 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT FRI AUG 03 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1005 AM CDT FRI AUG 03 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. INITIATION SHOULD BE ALONG OR WEST
OF THE JAMES RIVER AROUND 4 TO 6 PM. THESE INITIAL STORMS WILL
HAVE THE POTENTIAL OF PRODUCING UP TO GOLF BALL SIZE HAIL AND
WINDS OF 60 MPH. STORMS ARE THEN EXPECTED TO FORM INTO MORE OF A
LINE AND PUSH EAST. THE BEST THREAT IN THE
MARSHALL...BROOKINGS...SIOUX FALLS AND YANKTON AREAS IS BETWEEN 6
AND 9 PM...WITH UP TO QUARTER SIZE HAIL AND 70 MPH WINDS
POSSIBLE. FURTHER SOUTH AND EAST...THE MAIN THREAT IS AFTER 9
PM...WITH WINDS UP TO 60 MPH POSSIBLE. SHOWERS AND THUNDERSTORMS
WILL CONTINUE BEHIND THE FRONT AFTER MIDNIGHT...ALTHOUGH SEVERE
WEATHER IS NOT ANTICIPATED WITH THIS LATER ACTIVITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE LIKELY TO APPROACH 100 DEGREES THIS AFTERNOON
ALONG AND SOUTHWEST OF A SIOUX CITY TO WESSINGTON SPRINGS LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER BEHIND THE COLD
FRONT ON SATURDAY MORNING...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 5
PM AND EAST OF INTERSTATE 29 AFTER 8 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:32 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Sanborn43 min
Aug 3, 6:50 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.